Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Charleston, WV

May 31, 2019Roane County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 31, 2019, 3:01 PM EDT for Roane County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 3:01 PM EDT (19:01 UTC)
Expired
May 31, 2019, 6:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WGUS51 KRLX 311901
FFWRLX
WVC087-312200-
/O.NEW.KRLX.FF.W.0018.190531T1901Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
301 PM EDT Fri May 31 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Roane County in central West Virginia...

* Until 600 PM EDT.

* At 300 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with another inch possible. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Spencer, Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
  Gandeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
      3868 8117 3867 8116 3864 8116 3863 8112
      3864 8110 3862 8108 3857 8113 3853 8119
      3852 8127 3854 8134 3861 8138 3868 8154
      3888 8152

$$

HART
2 follow-up statements
528 
WGUS71 KRLX 312037
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
437 PM EDT Fri May 31 2019

WVC087-312200-
/O.CON.KRLX.FF.W.0018.000000T0000Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
437 PM EDT Fri May 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
ROANE COUNTY...

At 434 PM EDT, Doppler radar indicated up to one inch of rain has 
already fallen. Flash flooding was either occurring or expected to 
begin shortly.

Some locations that will experience flooding include...
Spencer, Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.

The heaviest of the rain was over, and additional rainfall amounts 
of less than a quarter of an inch are expected in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots, country roads, 
and farmland.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
      3868 8117 3867 8116 3864 8116 3863 8112
      3864 8110 3862 8108 3857 8113 3853 8119
      3852 8127 3854 8134 3861 8138 3868 8154
      3888 8152

$$

12
696 
WGUS71 KRLX 312205
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
605 PM EDT Fri May 31 2019

WVC087-312214-
/O.EXP.KRLX.FF.W.0018.000000T0000Z-190531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
605 PM EDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR ROANE COUNTY HAS EXPIRED...

The heaviest of the rain had long since ended, and any flood waters 
were receding. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3883 8122 3880 8122 3879 8123 3874 8117
      3868 8117 3867 8116 3864 8116 3863 8112
      3864 8110 3862 8108 3857 8113 3853 8119
      3852 8127 3854 8134 3861 8138 3868 8154
      3888 8152

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:57 PM EDT, 4 minutes earlier.

Area forecast discussion, May 31, 2:57 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Fri May 31 2019

.SYNOPSIS...
Cold front exits southeast this morning. An upper air
disturbance brings more showers and storms today. A stronger
cold front Sunday. High pressure early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 245 PM Friday...

The start of this period will have some scattered showers and
thunderstorms into the evening. Instability will start to
diminish with values under 1000 J/kg of CAPE, no upper level
support and weak shear which will suppress the chances for any
strong to severe storms that may develop in the evening into
the night. The weak low shifts east and takes the unsettled
weather with it by nightfall. Most clouds will clear out and
radiational cooling will allow for temperatures to down into
the 50's by early morning. Patchy fog will develop in most areas
especially around river valleys. No precipitations is expected
for the rest of the forecast period and the area will experience
a nice break until Saturday afternoon when a broad trough with
an associated surface low approaches the area from the
northwest raising chance of precipitation in the northern half
of the area.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 210 AM Friday...

Much of Saturday will be dry, although showers and thunderstorms
are likely particularly across the north, as frontal boundary
sags south towards the area. Risk of severe on Saturday remains
low, but heavy downpours will continue to be a possibility in
the moisture laden atmosphere.

Greater chances for showers and storms on Sunday and Sunday
night as a cold front sweeps through the area. Some storms on
Sunday could be strong to severe, particularly across the north
where better dynamics will exist.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 210 AM Friday...

Cooler and less humid air mass expected for the start of next
week behind frontal passage. Unsettled weather returns by mid to
late week as a series of disturbances affect the area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 245 PM Friday...

MVFR conditions with occasional IFR can be expected through
this forecast period. Lower MVFR ceilings will exit the area
along with a weak low to the east through this period. By the
evening most of the instability will be rung out so not
expecting any thunderstorms from late evening on. Mostly clear
skies may allow for some widespread patchy fog to occur with
heavier fog in sites that are near river valleys. Have coded IFR
conditions for fog around 9Z until 13Z, breaking up at 14Z.
Soundings do indicate the boundary layer will become saturated
and this is a good sign that fog will initiate, so confidence
is high. Wind will be near calm overnight and pick up out of the
west at around 5KT by late morning. Fair weather and VFR
conditions persist for the rest of the period, however things
will start to deteriorate as a frontal system approaches from
the northwest in the late afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium/high.

ALTERNATE SCENARIOS: Timing and intensity of visibility in fog
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in fog/stratus Saturday and again in showers and
storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MC/JZ
NEAR TERM...JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...JZ
Hazardous weather outlook, May 31, 10:15 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1015 AM EDT Fri May 31 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>523-525-526-011415-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-524-011415-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Southeast Pocahontas-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms today into the evening.
Any storms that may develop have the potential to produce small hail
and locally excessive amounts of rainfall which may lead to isolated
high water impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 31, 2:09 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FLASH FLOOD      1 NE RIVERDALE ACRES    38.41N  81.79W
05/31/2019                   KANAWHA            WV   TRAINED SPOTTER

            FLOODING ALONG ROCKY FORK ON GOFF MOUNTAIN RD. WATER
            RESCUE IN FRONT OF GOLDEN CORRAL.

&&

EVENT NUMBER RLX1901682

MEC
Local storm report, May 31, 2:25 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      POPLAR POINT ESTATES    38.45N  81.78W
05/31/2019                   PUTNAM             WV   TRAINED SPOTTER

            SMALL CREEK BEHIND HOUSE OUT OF BANKS.

&&

EVENT NUMBER RLX1901683

MEC
Local storm report, May 31, 2:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      PRATTSVILLE             39.24N  82.39W
05/31/2019                   VINTON             OH   911 CALL CENTER

            TIME BASED ON TIME OF CALL. WILL CALL BACK LATER FOR
            SPECIFICS. INTERSECTIONS OF 278/50 AND 356/50 HIGH
            WATER. HIGH WATER REPORTED ELSEWHERE BUT HAS SINC COME
            DOWN.

&&

EVENT NUMBER RLX1901684

MEC
Local storm report, May 31, 2:43 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      1 SE VEGA               38.95N  82.49W
05/31/2019                   JACKSON            OH   FIRE DEPT/RESCUE

            ** CORRECTED FOR LOCATION ** FIRE DEPT RESPONDING TO
            WATER RESCUES IN AN APT COMPLEX NEAR US 35 AND EBB
            TOMBLIN RD. APT COMPLEX IS LOCATED IN A RELATIVELY LOW
            LYING AREA

&&

CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901679

MEC
Special weather statement, May 31, 2:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Fri May 31 2019

WVZ026-311915-
Boone-
248 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOONE COUNTY...

At 248 PM EDT, a strong thunderstorm was located near Van, or near
Madison, moving east at 25 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Van, Whitesville, Sylvester and Prenter.

LAT...LON 3794 8180 3799 8181 3812 8153 3811 8152
      3808 8154 3806 8152 3807 8149 3806 8148
      3803 8146 3802 8147 3799 8145 3798 8149
      3799 8151 3797 8154 3793 8157 3791 8157
TIME...MOT...LOC 1848Z 257DEG 21KT 3797 8177

HART
Local storm report, May 31, 2:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      1 SSW ROCKY FORK        38.44N  81.73W
05/31/2019                   KANAWHA            WV   SOCIAL MEDIA

            VIDEO DEPICTS HIGH WATER ALONG ROCKY FORK RUSHING PAST
            AND THROUGH TRACTOR EQUIPMENT.

&&

EVENT NUMBER RLX1901685

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:20 PM EDTFlash Flood WarningRLXMason3 hr
May 31, 12:38 PM EDTSpecial Weather StatementRLXCabell, Putnam67 min
May 31, 12:50 PM EDTSpecial Weather StatementRLXJackson40 min
May 31, 1:14 PM EDTSpecial Weather StatementRLXKanawha, Putnam61 min
May 31, 1:25 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam50 min
May 31, 1:31 PM EDTSpecial Weather StatementRLXNicholas29 min
May 31, 1:46 PM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam3 hr
May 31, 1:55 PM EDTSpecial Weather StatementRLXMingo35 min
May 31, 2:19 PM EDTFlash Flood WarningRLXJackson, Kanawha, Roane3 hr
May 31, 2:48 PM EDTSpecial Weather StatementRLXBoone27 min
May 31, 3:39 PM EDTSpecial Weather StatementRLXPocahontas36 min
May 31, 3:47 PM EDTSpecial Weather StatementRLXBraxton28 min
May 31, 6:28 PM EDTSpecial Weather StatementRLXPleasants, Tyler32 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.